Utah, 2013

Flash Flooding and Debris Flow in Utah, August 1 to 5, 2013

August 1 to 5, 2013 · NWS SLC · 6 events in 4 counties and zones

Thunderstorms continued across Utah for the beginning of August. These storms produced flash flooding across primarily central Utah, and one storm produced a strong microburst in the Salt Lake Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms continued across Utah for the beginning of August. These storms produced flash flooding across primarily central Utah, and one storm produced a strong microburst in the Salt Lake Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 9:01 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 9:01 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 1 2013

.SYNOPSIS...MOISTURE WILL RETURN TO EASTERN UTAH TODAY AND LINGER
INTO FRIDAY. A DRIER AIRMASS IS EXPECTED ONCE AGAIN FOR THE WEEKEND.

&&

.DISCUSSION...MOISTURE CONTINUES TO DEEPEN ACROSS AREA THIS
MORNING...FOCUSED CENTRAL THROUGH EASTERN UTAH PER GOES SATELLITE
ESTIMATES. FAR WESTERN UTAH...ESPECIALLY NORTHERN PORTIONS...ON
THE EDGE OF THE SURGE WITH A SHARP MOISTURE GRADIENT NOTED.
UPSTREAM TROUGH OVER THE PACNW REGION THE CULPRIT OF THIS SHARP
GRADIENT AND ASSOCIATED DRY SLOT OVER NEVADA. WITH PW/S IN EXCESS
OF 1 INCH ACROSS CENTRAL AND EASTERN PORTIONS...AND SURFACE BASED
CAPE PROJECTIONS OF NEAR OR SLIGHTLY ABOVE 500 J/KG THIS AFTERNOON
EXPECTING SCATTERED CONVECTION TO DEVELOP COME MIDDAY. A FEW HEAVY
RAINERS ARE POSSIBLE THOUGH STORM MOTIONS SHOULD AID IN MORE OF A
CROSS DRAINAGE DISTRIBUTION FOR THE MAJORITY OF THE MORE
CONCERNING FLASH FLOOD BASINS IN THE SOUTH.

DEEPENING BOUNDARY ON LEADING EDGE OF AFOREMENTIONED TROUGH DRAPED
FROM ROUGHLY TWIN FALLS TO ELY AND SHORT RANGE GUIDANCE NOT
SHOWING MUCH DOWNSTREAM PROGRESSION UNTIL THE EVENING HOURS.
ASSOCIATED SURFACE GRADIENT COUPLED WITH H7 SOUTHWESTERLY WINDS
IN THE 20 TO 30 KNOT RANGE WILL LEAD TO BREEZY AND LOCALLY WINDY
SOUTH WINDS WITHIN THE DRY SECTOR TODAY. ADDITIONALLY ANY
CONVECTION ALONG MOISTURE GRADIENT WILL BE HIGHER BASED...DRIER
AND CAPABLE OF MICROBURST WINDS PER BUFRS. THIS ROUGHLY FROM I-15
AND POINTS JUST WEST. REFER TO FIRE WEATHER DISCUSSION BELOW FOR
MORE DETAIL REGARDING POTENTIAL IMPACTS TO FIRE WEATHER.

DEEP MOISTURE CURRENTLY IN PLACE WILL BE SHUNTED SOUTH AND EAST
QUITE RAPIDLY LATE TODAY ON THROUGH TONIGHT AS AFOREMENTIONED
TROUGH LIFTS INTO THE NORTHERN ROCKIES STATES AND THE WEAK SURFACE
BOUNDARY SETTLES INTO NORTHERN UTAH/SW WYOMING. OUTSIDE OF A NET
DECREASE IN CONVECTION FOR FRIDAY ACROSS ALL AREAS...THE NORTH
WILL SEE A NOTICED REPRIEVE TO THE ABOVE NORMAL TEMPS AS OF
LATE...EVEN IF FOR A DAY OR TWO.

A DRY SOUTHWESTERLY FLOW AND A NET WARMING TREND TO TEMPS EXPECTED
FOR THE WEEKEND AS THE MEAN PACNW TROUGH RELOADS. WAITING ON FULL SUITE
OF 12Z GLOBAL GUIDANCE TO ADDRESS ANY RESURGENCE OF MOISTURE FROM
THE SOUTH AS EASTERN UTAH LOOKS BORDERLINE COME EARLY NEXT WEEK.
CONFIDENCE LOW AT THIS TIME.

&&

.AVIATION...GUSTY SOUTH WINDS TO PREVAIL AT THE KSLC TERMINAL
THROUGH TODAY. WIND GUSTS IN EXCESS OF 26 KNOTS ARE EXPECTED
THROUGH THE BULK OF THE DAYLIGHT HOURS...WITH ONLY A 30 PERCENT OF
FALLING BELOW 25 KNOTS AS EARLY AS 21Z. A WEAK COOL FRONT WILL
PASS THROUGH THE TERMINAL TONIGHT SWITCHING WINDS TO NORTHWEST FOR
A BRIEF PERIOD AFTER 06Z.

&&

.FIRE WEATHER...AN UPPER LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO SHIFT EASTWARD TODAY USHERING IN DRY...WINDY CONDITIONS
ACROSS NORTHERN AND WESTERN UTAH. A RED FLAG WARNING IS IN EFFECT
FOR NORTHERN UTAH AND THE WESTERN VALLEYS. OTHERWISE...MOISTURE WILL
CONTINUE TO INCREASE ACROSS EASTERN UTAH FROM ARIZONA. THE DEEPEST
MOISTURE WILL EXIST ACROSS SOUTHEASTERN UTAH TODAY...BUT
THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF CENTRAL UTAH AND
THE NORTHERN MOUNTAINS. EXPECT MOST THUNDERSTORMS TO BE WET BUT
ISOLATED DRY LIGHTNING IS POSSIBLE ALONG THE FRINGE OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH. DO NOT EXPECT COVERAGE OF
DRY THUNDERSTORMS TO BE SUFFICIENT TO WARRANT ANY HIGHLIGHTS.

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS NORTHWESTERN UTAH
FRIDAY...WITH THE DRY AIR EXPECTED TO GRADUALLY SPREAD INTO
SOUTHEASTERN UTAH. WINDS DECREASE FOR FRIDAY...BUT ISOLATED RFW
CONDITIONS MAY STILL BE POSSIBLE ACROSS PORTIONS OF WESTERN UTAH.
MOISTURE IS EXPECTED TO RETURN TO THE STATE EARLY NEXT
WEEK...BRINGING AN INCREASE IN AFTERNOON CONVECTION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BELOW
     7000 FEET FOR UTZ479.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     UTZ478-492-495.

WY...NONE.
&&

MERRILL/HOSENFELD/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 4:18 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MDT THU AUG 1 2013

UTZ001>016-019>021-517-518-WYZ021-021230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
518 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL COMBINE WITH LOW HUMIDITY VALUES TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN VALLEYS
AND NORTHERN MOUNTAINS OF UTAH.

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE EASTERN HALF
OF THE OUTLOOK AREA TODAY...BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. A FEW DRY THUNDERSTORMS PRODUCING
STRONG GUSTY WINDS MAY DEVELOP ALONG THE FRINGES OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH...OTHERWISE MOST
THUNDERSTORMS ARE EXPECTED TO PRODUCE WETTING RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL LINGER ACROSS THE EAST ON FRIDAY CONTINUING A SMALL
THREAT OF THUNDERSTORMS. OTHERWISE...A DRYING TREND WILL
REDEVELOP FOR THE WEEKEND. A SMALL THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS DUE TO GUSTY WINDS AND LOW HUMIDITY EXISTS FOR
MAINLY WEST-CENTRAL AND SOUTHWEST UTAH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 1, 11:28 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1228 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      4 W CAPITOL REEF NP     38.29N 111.28W
08/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED IN SULPHUR CREEK IN CAPITAL REEF
            NATIONAL PARK

&&

RGRAHAM

The radar

The Cedar City radar (KICX), 156 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
August 1, 11:40 AM MST to 12:40 PM MST
Where
Wayne County, 3 mi WSW of Fruita to 1.48 mi NW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.258, -111.298

Flash flooding was reported along Sulphur Creek in Capitol Reef National Park.

Flash Flood, Emery

When
August 1, 1:36 PM MST to 3:36 PM MST
Where
Emery County, 2.98 mi NW of Huntington Arpt to 9.05 mi W of Huntington
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
County Official
Coordinates
39.400, -110.960

A large debris flow occurred off of the Seeley Fire burn scar, covering State Route 31 with trees, mud, and rocks, as much as 1-2 feet deep in some locations. The debris flow damaged State Route 31, and closed the entire canyon for several hours.

Debris Flow, Sanpete

When
August 1, 4:00 PM MST to 5:00 PM MST
Where
Sanpete County, 2.44 mi SSE of Fountain Green to 1.19 mi NW of Mt Pleasant
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
39.596, -111.617

A large debris flow came off of the Wood Hollow Fire burn scar following heavy rainfall. The flow was generally 3 feet deep, and ran 4 miles out of the burn scar, but did not impact the town of Fountain Green.

Flash Flood, Wayne

When
August 1, 9:12 PM MST to 11:12 PM MST
Where
Wayne County, 0.88 mi NW of Caineville to 0.88 mi SSE of Caineville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.340, -111.030

A large flash flood was reported in Capitol Reef National Park and near the town of Cainville. Water flowed across State Route 24 near Cainville, and several drainages in Capitol Reef National Park experienced flash flooding. Downstream, the Fremont River rose 4 feet from all the additional water.

Flash Flood, Wayne

When
August 5, 12:40 PM MST to 1:40 PM MST
Where
Wayne County, 4.71 mi SSE of Fruita to 4.93 mi W of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.221, -111.207

Flash flooding was reported along Capitol Gorge in Capitol Reef National Park.

Thunderstorm Wind, Salt Lake

When
August 5, 12:45 PM MST
Where
Salt Lake County, 0.52 mi W of Dalton
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Department of Highways
Coordinates
40.570, -112.060

A microburst occurred near the intersection of Utah State Route 111 and New Bingham Highway in West Jordan, knocking over or snapping a series of power poles. Rocky Mountain Power reported that 37 large transmission poles and 4 smaller distribution poles were damaged and had to be replaced. This temporarily knocked out power to about 3,000 customers, as well as closing State Route 111 for several hours. The downed power lines also dragged a couple of metal poles supporting traffic signals to the ground. Despite the destruction, two sensors very close to the intersection (the SR-85 at Dannon Way sensor and the Trans-Jordan Landfill sensor) only recorded peak wind gusts of 45 mph and 42 mph respectively.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474637, 474698, 474710, 474695, 474694, 474649.